Colorado, 2024

Hail and Damaging Wind in Colorado, May 25, 2024

May 25, 2024 · NWS BOU · 4 events in 4 counties and zones

Thunderstorms moved across the mountains and plains producing gusty winds up to 65 mph, though mostly less than 55 mph. A lightning strike killed a 51 year old man while he was feeding his herd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$85,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms moved across the mountains and plains producing gusty winds up to 65 mph, though mostly less than 55 mph. A lightning strike killed a 51 year old man while he was feeding his herd. In addition, 34 cattle were killed as well. Also, there were 3 water rescues involving 16 people on Dillon Reservoir due to gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 11:06 AM MST, 39 minutes earlier. Its key messages:

  • Seasonal temperatures through this weekend with isolated to scattered mainly afternoon thunderstorms. Storms will be most numerous in the mountains on Saturday afternoon.
  • Elevated fire weather conditions across parts of the plains Sunday, but green fuels will limit the fire danger.
  • Warm through the coming week. There will be limited late day thunderstorm activity on Tuesday with better coverage Wednesday through Friday.
Area forecast discussion, May 25, 11:06 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1206 PM MDT Sat May 25 2024

.KEY MESSAGES...

- Seasonal temperatures through this weekend with isolated to
  scattered mainly afternoon thunderstorms. Storms will be most
  numerous in the mountains on Saturday afternoon.

- Elevated fire weather conditions across parts of the plains
  Sunday, but green fuels will limit the fire danger.

- Warm through the coming week. There will be limited late day
  thunderstorm activity on Tuesday with better coverage Wednesday
  through Friday.

&&

.UPDATE...
Issued at 1203 PM MDT Sat May 25 2024

An upper trough over western Utah is pushing eastward at this
time.  Convection is developing over the northern half of the
mountains and foothills at this time with only light precipitation.
There is some lightning with the cells in north central Larimer
County right now.  Temperatures have warmed into the mid 60s to
lower 70s over the plains already.

As far as this update goes, will up pops a tad over the plains,
especially the northern half where the best best CAPE is
expected. Will up temperatures a tiny bit as well with current
readings in mind. The main threat with the convection today will
be strong wind gusts.

&&

.SHORT TERM /Through tonight/...
Issued at 419 AM MDT Sat May 25 2024

GOES-16 water vapor imagery currently shows the next approaching
trough making its way into Nevada late on this Friday night. It is
expected to shift eastward and through the Great Basin Saturday
morning increasing west/southwest flow aloft and bringing Pacific
moisture into Colorado. Broad scale ascent from this passing
disturbance mixed with orographics will bring rain and snow
showers to the mountains today with increasing chances likely
around noon. Ensemble means show CAPE values increase through the
day reaching upwards of 500 J/kg across portions of the mountains
and northern plains, which would support a slight chance for some
storms to develop. Most of the activity for the mountains looks to
be focused around the Park and northern Front Range mountains
where chances for rain/snow showers will linger through Sunday
morning. A few inches of snow may accumulate at the higher
elevations mainly above 10,000 feet. The best chance for
thunderstorms looks to be Sedgwick and Phillips Counties as CAPE
values increase to the 750 - 1000 J/kg range in the afternoon. Max
temperatures for today are likely to be widespread 70s for the
plains, 60s for the foothills, and 50s for the mountains.

As the trough axis shifts east overnight tonight, a more westerly
flow aloft will return. Cross sections indicate a mountain wave
signature developing early Sunday morning that could mean some
enhanced downslope winds for the lee side of the Front Range
Mountains and Cheyenne Ridge. There is roughly a 60% chance that
these could gust up to 45 mph.

&&

.LONG TERM /Sunday through Friday/...
Issued at 419 AM MDT Sat May 25 2024

Subsidence and drying with a little warm advection aloft will move
in behind the shortwave on Sunday. The little bit of wave
amplification should fade by afternoon, though it will remain
windy across the foothills and plains, with some decrease in the
blocked area around Denver. There may be a few showers left in the
early part of the morning along the northern border and mountain
ridges, but then this should get squashed by the subsidence.

Winds aloft will gradually decrease through Monday, and we should
have a pretty quiet day with lighter diurnal winds east of the
mountains. There may be enough moisture for some weak convection
late in the day from the central mountains drifting east in the
evening, but this will likely just be capped cumulus with perhaps
a few sprinkles.

The ridge axis will be over us on Tuesday, leading to light
southwest flow Wednesday and then a gradual increase in the flow
through the end of the week as a trough develops west and
northwest of us. There's pretty good agreement on holding this
back through Thursday, then stronger flow and probably some QG
lift and a frontal passage by Friday.

The air aloft should remain dry through Thursday, and this
pattern probably favors a dry line somewhere over the eastern part
of the plains or near the eastern border. There will be sustained
southeast low level winds so moisture should increase enough for
some thunderstorms, but how much we get over the foothills and
adjacent plains is in doubt, as is potential capping of the
moisture over the east. Can't really argue with the NBM PoPs too
much, but the severe threat should start as pretty low in the
middle of the week without much shear and relatively warm
temperatures aloft. There could be better moisture by Thursday but
it might be a dry line day. Then the usual post frontal questions
for Friday. It's likely a more active day with some QG forcing,
and shear will be greater, but it may also be too cool for much
CAPE. The solutions with a weaker front are probably more
favorable for stronger storms.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1204 PM MDT Sat May 25 2024

Models have brisk northwesterly low level winds this afternoon for
DIA. They become more northerly during the evening then settle
into normal drainage patterns sometime around 06Z tonight. Will
keep the treat of -SHRA going in the late afternoon and early
evening along with VCTS. Convection around could bring wind gusts
to 40 knots to the airfield.  There shouldn't be any ceiling
issues.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE.......RJK
SHORT TERM...Bonner
LONG TERM....Gimmestad
AVIATION.....RJK
Hazardous weather outlook, May 25, 10:07 AM MST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Sat May 25 2024

COZ030>051-261715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Sat May 25 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected over most of the
forecast area this afternoon and early evening. Wind gusts up to
50 mph can be expected with the storms along with small hail,
especially over the northern border areas areas. The showers will
be snow above 10,000 feet in the mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday and Monday will be drier with a warming trend beginning.
The rest of the week will be warm with a few afternoon and evening
thunderstorms. The threat of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 97 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Strong Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 25, 11:45 AM MST to 11:50 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
47 kt (54 mph) measured gust
Injuries
0 direct, 3 indirect
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Sixteen people were rescued from Dillion Reservoir after a windstorm hit the area. According to the sheriff’s office, rescuers were called to a capsized kayak. Crews located a man in the water. As crews assisted the kayaker, the sheriff’s office said they received another call about a pontoon. Thirteen people were on the boat, according to the sheriff’s office. Another sheriff’s ranger located an empty canoe and found a man and woman in the water about a quarter of a mile from their vessel. According to the sheriff’s office, the couple had been in the water for 30 minutes and became hypothermic.

Thunderstorm Wind, Grand

When
May 25, 12:35 PM MST
Where
Grand County, Kremmling Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.050, -106.370

Kremmling AWOS weather station.

Lightning, Jackson

When
May 25, 1:08 PM MST
Where
Jackson County, Rand
Deaths
1 direct, 0 indirect
Property damage
$85,000
Reported by
Broadcast Media
Coordinates
40.450, -106.170

A lightning strike killed a 51 year old man while he was feeding his herd. In addition, 34 cattle were killed as well. Estimated that each cow cost $2,500.

Hail, Weld

When
May 25, 2:08 PM MST
Where
Weld County, 3.76 mi WNW of Pawnee Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.850, -104.040

Most of the hail stones were marble sized.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jackson2024-05-2551MaleOtherDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171126, 1176545, 1171119, 1176544.